Journal of Official Statistics, Vol.21, No.1, 2005. pp. 1–20
Inference for the Population Total from Probability-Proportional-to-Size Samples Based on Predictions from a Penalized Spline Nonparametric Model
Hui Zheng and Roderick J. A. Little
Abstract:Inference about the finite population total from probability-proportional-to-size (PPS) samples is considered. In a previous article (Zheng and Little 2003), penalized spline (p-spline) nonparametric model-based estimators were shown to generally outperform the Horvitz-Thompson (HT) and generalized regression (GR) estimators in terms of the root mean squared error. In this article we develop model-based, jackknife and balanced repeated replicate variance estimation methods for the p-spline based estimators. Asymptotic properties of the jackknife method are discussed. Simulations show that p-spline point estimators and their jackknife standard errors lead to inferences that are superior to HT or GR based inferences. This suggests that nonparametric model-based prediction approaches can be successfully applied in the finite population setting by avoiding strong parametric assumptions.
Keywords:Jackknife, balanced repeated replication, Horvitz-Thompson estimator, sampling weights, variance estimation
Copyright © Statistics Sweden 1996-2018. Open AccessISSN 0282-423XCreated and Maintained by OKS Group